AF Association
12,831 members15,662 posts

Confused

I had a few episodes of PAF about 14 years ago, it was controlled well by sotalol for several years. I eventually weaned myself off them a few years later and had no further problems until about a month ago when it restarted with a vengeance totally out of the blue!

I went to Emergencies, told to take another 2.5 bisoprolol (on 5 mg of this for blood pressure initially) and referred to a cardiologist and had a 24 hour trace. Cardiologist did an echo ( had loads of ecg traces done already) all fine. Prescribed Flecainide and Xarelto. No real AF for a week, then started again, heart rate kept dropping to 42 ish - back to emergencies. Asked if I could go back on Sotalol as it had worked well previously and this time it has had no effect, if anything made it worse! I also find now that if I lay down on my left side and occasionally on my back, it will start or worsen if I am having a fairly bearable episode.

I have read so much on the internet, and am really confused. I don't know if I am experiencing Atrial Fibrillation, Lone Atrial Fibrillation, or Vagal Atrial Fibrillation. Mine isn't so much a racing heart beat, more of an irregular one, with missed or extra beats, thumps and sometimes feels like my heart is wobbling. Although I was woken early this morning with an extra strange rhythm and a heart rate of 120!

Feeling exhausted, having to take sleeping tablets a lot of nights just to get a few hours sleep!

19 Replies
oldestnewest

Hi, You need to get good advice about your medication as there are several issues in what you set out. Lone AF just means you don't have other problems too, If you have vagal AF the meds required are different so you need to work that out- it comes on at night, when you relax after exercise and after heavy meals

Reply

There is no rhyme or reason to my episodes unfortunately. They seem to start at various times, but laying on my left side is definitely a trigger now unfortunately - it is the side I am most comfortable for sleeping on usually. Sometimes if I turn over and lay on my back it will be triggered too

Reply

OK A number of points and questions there.

Firstly sotalol is no longer recommended for treatment of AF here in UK although some EP s will still prescribe it. I won't go into the reasons here.

Next lets discuss your question about the various types of AF. Atrial Fibrillation is an irregular and irregular heart beat. This can be either fast or slow regardless but usually fast. Lone AF just means that you have no other cardiac issue which may be causing it for example any valve disorders. . Vagal AF just means that your AF is mediated by the vagus nerve and may be more likely to start after food or whilst you are sleeping. They are all AF. just maybe slightly different reasons for them starting (triggered)

Unless you have an ECG is is not always possible to tell what is going on as many people get confused by ectopic beats. Ectopic in medical terms means out of place. Usually the ventricle contracts before the atrium has passed any blood down to it so there is nothing to pump and you feel a gap in your pulse. The next beat often feels more pronounced so you feel a thump. Ectopic beats are natural but of course we AF-ers are far too aware of our hearts and feel every one of them. There is a slow deep breathing exercise you can try if you search breathing exercise at top right.

Whatever , an ECG should be able to sort out what it is but the most important thing is to relax and do not get stressed about it. It won't kill you!

2 likes
Reply

Thanks for the explanation and reassurance. I have had several ECGs over the last few weeks and the docs say they are normal, as was the echocardiogram.

1 like
Reply

I have also reduced the Sotalol to one daily now, and seem a bit better than before. I live in Spain, and they only prescribed this because I asked them too as it had worked well all those years ago. What is more commonly prescribed in the UK now? I won't take Flecainide any more because of the low pulse it created.

Reply

Hi

Flecanide deals with the irregular Rhythms - it's more likely to be the beta blockers that lead to low pulse rate- however, if you have regular flecanide you need beta blockers or channel blockers with it so that is why I said you need expert advice hope you get sorted out

2 likes
Reply

Hi RosyG

As soon as the Flecainide and Xarelto (to prevent strokes) the bisoprolol was stopped.

Reply

Ok- are you on Flecanide all the time or just PIP? If so, ask for proper advice

Reply

No, I was prescribed daily flecanide, 50mg x 2 for two weeks, then increasing to 100mg x2 until my cardiology appointment two months later. After a week or so, my heart rate started dropping to 42 ish, made me feel really poorly. I spoke to a pharmacist who seemed to think this is a really heavy duty drug to be prescribed indefinitely. I ended up in emergencies, and I was then prescribed Sotalol instead, which hasn't been altogether successful!

Reply

i've been on flecanide for 7 years started on 2 x 50mg but last 3 years on 2 x 100mg but only in this last year was i put on bisoprolol as well and ramipril 1.25mg of both but i couldnt tolerate them so i was changed to candestartin 2mg and verapamil 3 x 80mg a day. i have had the ablation 3 weeks ago but have gone into af at least 5 times since then and im sure it hasnt worked! but we will see x

Reply

Hi Luisa

Did any of your meds control the AF enough for you to feel well?

I have read that there is a 3 month blanking period after ablation while healing takes place, with the potential to go back into AF on and off.

Have your meds been stopped since the ablation? X

Reply

My meds havent been stopped but my EP specialist said i had 2 leaking heart valves which had undoubtedly caused the AF and he did say the ablation will have helped but that he was sure it would be back! I am back at work tomorrow but very depressed about it all! I thought i would have been better! 5 hours yesterday in AF

Reply

Is the AF a racing heart or irregular beat or both?

Reply

its both although not as intense as before ablation

Reply

My cardiologist has suggested an ablation for me too, but don't see him until mid November. Some of my episodes are lasting 12 hours or more - so debilitating! What meds are you taking?

Reply

Sounds similar to my condition, I found Flecainide 100mgs x2 daily stopped it and although as Rosy says it's a rhythm drug it did lower my pulse from 60ish to 55ish. Sounds like you need to look closely at triggers and lifestyle improvements, possibly also supplements like Mg, Taurine and CoQ10 all with quality Alternative Practitioner advice of course.

You do have to work hard at it but after being stable for 3 years, I can assure you you can get there and its worth it.

Reply

I am trying to identify triggers, no luck so far. I haven't had alcoholic for over 4 weeks now as I thought that may be the culprit l, but no change sadly. I take turmeric with piperine, have done for a few months which helps enormously with fibro pain. Stopped it for a while which also made no difference so re started. I am going to try magnesium citrate now.

Reply

i know i need to lose weight but i am steroids as well (prednisolone) as i have lupus and with that i have neutrapenia so the steroids keep my white cells up a bit. so its hard to diet but i am trying. I dont drink at all and dont smoke. Im also not a big red meat eater only about once a week but i eat chicken and fish. I have an awful lot of imflamation in my blood tests esr being around 70 due to the lupus.

Reply

Oh poor you, a vicious circle! I was just saying to my husband, you just can't see an end to this, no control over it. Colds, flu and countless other health problems will eventually resolve by themselves or perhaps with antibiotics, but this seems to be endless...so depressing!

1 like
Reply

You may also like...